Iowa, 2014

Flash Flood and Hail in Iowa, June 5, 2014

June 5, 2014 · NWS FSD · 8 events in 4 counties and zones

Thunderstorms produced large hail, damaging winds and heavy rain which produced flash flooding in northwest Iowa on the afternoon of June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds and heavy rain which produced flash flooding in northwest Iowa on the afternoon of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 5:17 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 5:17 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 AM CDT THU JUN 5 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT THU JUN 5 2014

MID LEVEL SHORT WAVE TROUGH DIGGING INTO EASTERN AND CENTRAL SOUTH
DAKOTA EARLY THIS MORNING WILL CONTINUE TO MAKE A GRADUAL TREK WEST
TO EAST ACROSS THE FORECAST AREA MID MORNING THROUGH LATE AFTERNOON.
THE REMNANTS OF EARLIER CONVECTION ACROSS WESTERN PORTIONS OF SD AND
NEBRASKA CONTINUE TO WEAKEN THIS MORNING WITH THE LOSS OF HEATING
AND MOVEMENT INTO POOR MOISTURE AND SUBSIDENCE AHEAD OF THE TROUGH.
EXPECT LIGHT RAINFALL CHANCES TO WANE THROUGH SUNRISE AND MID
MORNING. DAYTIME HEATING AND THE ARRIVAL OF THE SHORTWAVE SHOULD
ALLOW SHOWERS AND THUNDERSTORMS TO REDEVELOP ACROSS MAINLY EAST OF
THE JAMES RIVER MID TO LATE MORNING. MODEL SOUNDINGS DEVELOP A THIN
AREA OF ELEVATED CAPE AS HIGH AS 1500 J/KG LATE MORNING AND
AFTERNOON WITH MODEST TO MODERATE SPEED SHEAR. OVERALL THREAT FOR
SEVERE WEATHER IS LOW...BUT COULD SEE A CELL OR TO REACH NEAR SEVERE
LEVELS...MAINLY ALONG THE I-29 CORRIDOR INTO SW MN AND FAR NW IA.
MAIN THREAT WILL BE DIME OR SMALLER HAIL AND GUSTS TO 50 MPH.
RAINFALL AMOUNTS DO NOT LOOK NEARLY AS SUBSTANTIAL AS RECENT
EVENTS...BUT COULD SEE UP TO A QUARTER OR HALF INCH UNDER HEAVIER
STORMS. OUR FAR SOUTHEASTERN COUNTIES WILL LARGELY REMAIN DRY WITH
THIS SYSTEM AS DRIER PROFILES WILL QUICKLY DIMINISH PRECIPITATION AS
THE WAVE SHIFTS INTO OUR FAR EAST THIS AFTERNOON.

HIGHS WILL BE TRICKY TO PINPOINT WITH CLOUD COVER BEING THE BIGGEST
CONCERN. COULD SEE SOUTH CENTRAL SD BREAK OUT OF THE CLOUDS THIS
AFTERNOON...AFFORDING THE BEST OPPORTUNITY TO REACH THE UPPER 70S
AND NEAR 80...SO DID RAISE HIGHS A FEW DEGREES HERE. FURTHER
EAST...CLOUDS WILL HOLD HIGHS MAINLY IN THE LOWER TO MID 70S.
PRECIPITATION WILL QUICKLY COME TO AN END BY EARLY EVENING WITH
CLEARING EXPANDING FROM WEST TO EAST. WINDS WILL BECOME LIGHT
OVERNIGHT AFFORDING A COOLER NIGHT THAN THIS MORNING. LOWS WILL DROP
INTO THE MID TO UPPER 50S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 352 AM CDT THU JUN 5 2014

A COLD FRONT WILL APPROACH THE AREA ON FRIDAY. HOWEVER LOOKS LIKE WE
WILL STAY ON THE WARM SIDE OF THE BOUNDARY FOR MUCH OF THE DAY WITH
MOSTLY SUNNY SKIES AND PRETTY GOOD WARMING. THUS WENT AHEAD AND
BUMPED HIGH TEMPERATURES UP A FEW DEGREES...RANGING FROM THE 70S
OVER THE NORTHWEST TO THE LOW AND MID 80S OVER NORTHWEST IOWA. THINK
MOST OF THE THUNDERSTORM ACTIVITY WILL STAY PRETTY CLOSE TO THE
SOUTHEASTWARD MOVING BOUNDARY...WITH THE WARM SECTOR REMAINING
CAPPED. NAM IS A FAST OUTLIER WITH THE BOUNDARY...AND THUS MOVES
CONVECTION IN QUICKER DURING THE AFTERNOON HOURS. TRENDED TOWARDS
THE SLOWER ECMWF AND GEM AND THUS SLOWED DOWN POPS...BUT EXACT
TIMING STILL UNCERTAIN. GENERALLY LOOKING AT CAPE AROUND 1500 J/KG
AND DEEP LAYER SHEAR OF 20 TO 30 KTS. NEITHER TOO
IMPRESSIVE...HOWEVER PROBABLY ENOUGH THAT WHEN COMBINED WITH THE
FRONTAL FORCING WE COULD SEE SOME MULTICELL ORGANIZATION. SO WHILE
SEVERE THREAT SHOULD REMAIN LOW...THE SPC 5% OUTLOOK SEEMS
REASONABLE...AS CAN NOT RULE OUT AN ISOLATED STRONG TO SEVERE STORM
OR TWO DURING THE AFTERNOON AND EVENING ALONG AND NEAR THE
BOUNDARY...MOST LIKELY WEST OF INTERSTATE 29. AS THE BETTER FORCING
FROM THE UPPER WAVE MOVES ACROSS OVERNIGHT AND INTERACTS WITH THE
BOUNDARY...LOOKS LIKE A PRETTY GOOD CHANCE OF SHOWERS AND STORMS
OVER MOST OF THE CWA. ENOUGH ELEVATED INSTABILITY FOR THUNDER...BUT
WOULD NOT EXPECT ANYTHING TOO STRONG OVERNIGHT.

THE WEEKEND LOOKS COOL BEHIND THIS FRONT...WITH HIGHS ONLY IN THE
60S TO LOW 70S. WILL PROBABLY HAVE SOME LINGERING SHOWERS AND A FEW
THUNDERSTORMS ON SATURDAY...AS THE UPPER FORCING CONTINUES TO PUSH
ACROSS. ANOTHER WAVE WILL THEN PUSH THROUGH THE NORTHERN PLAINS
LATER SUNDAY INTO SUNDAY NIGHT. SO OVERALL THINK SUNDAY WILL
GENERALLY BE DRY...BUT SHOWER CHANCES WILL INCREASE OVERNIGHT. THIS
WAVE WILL BE DEALING WITH SOME DRIER AIR TO THE NORTH...SO SEEMS
LIKE BEST PRECIPITATION CHANCES WILL STAY ALONG AND SOUTH OF
INTERSTATE 90. NOT MUCH ELEVATED INSTABILITY...BUT MAYBE ENOUGH TO
GET SOME THUNDER.

POSSIBLY SOME LINGERING MORNING SHOWERS IN THE SOUTHEAST ON
MONDAY...OTHERWISE GENERALLY EXPECTING NEXT WEEK TO START OUT DRY.
WILL ALSO SEE A WARMING TREND AS RIDGING BEGINS TO BUILD INTO THE
AREA. LOOKING AT LOW TO MID 70S ON MONDAY...AND THEN MID 70S TO
AROUND 80 BY TUESDAY AND WEDNESDAY. MODELS BEGIN TO DIVERGE BY
TUESDAY NIGHT INTO WEDNESDAY. BUT OVERALL LOOKS LIKE SOME ENERGY
WILL ATTEMPT TO MOVE BACK INTO THE PLAINS...WITH SOME INSTABILITY
RETUNING AS WELL. THUS WOULD SEEM LIKE THE SHOWER AND THUNDERSTORM
CHANCES WOULD BEGIN TO PICK UP AGAIN BY WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 551 AM CDT THU JUN 5 2014

RESIDUAL LOW LEVEL MOISTURE HA LEAD TO PATCHY SHALLOW MVFR FOG OF 3
TO 7 SM...BUT EXPECT THIS TO LEA EXPECT THIS SHOWERS AND THUNDERSTORMS
EXPECTED TO REDEVELOP IN SOUTHEAST SOUTH DAKOTA MAINLY EAST OF I29
MID TO LATE MORNING AND SPREAD EAST THROUGH THE AFTERNOON BEFORE
DIMINISHING LATE AFTERNOON. VFR CONDITIONS ARE EXPECTED...HOWEVER
COULD SEE BRIEF MVFR CONDITIONS IN THE HEAVIER SHOWERS AND STORMS.
SMALL HAIL AND STRONG GUSTS ARE POSSIBLE...MAINLY NEAR I29 AND INTO
SOUTHWEST MN. WINDS WILL BECOME LIGHT A VARIABLE AFTER 00Z WITH SKIES
GRADUALLY CLEARING FROM WEST TO EAST AFTER 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHENARD
AVIATION...
Hazardous weather outlook, Jun 5, 3:49 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT THU JUN 5 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-061000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MINNEHAHA-TURNER-
UNION-
449 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
LATE MORNING INTO MID AFTERNOON. THE THREAT OF SEVERE WEATHER IS
LOW...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE...WITH DIME SIZE
HAIL AND WIND GUSTS TO 50 MPH THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AFTERNOON INTO
SATURDAY. THE SEVERE WEATHER THREAT WILL REMAIN LOW. ALTHOUGH A FEW
STRONG TO NEAR SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

SDZ038-039-050-052>054-057>061-063>065-068-069-061000-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
YANKTON-
449 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AFTERNOON INTO
SATURDAY. THE SEVERE WEATHER THREAT WILL REMAIN LOW. ALTHOUGH A FEW
STRONG TO NEAR SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 5, 9:17 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLASH FLOOD      6 E WHITE               44.43N 96.52W
06/05/2014                   BROOKINGS          SD   EMERGENCY MNGR

            WATER OVER THE ROAD NEAR 204TH STREET AND 484TH AVENUE

&&

MG

The radar

The Sioux Falls radar (KFSD), 76 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sioux

When
June 5, 12:49 PM CST
Where
Sioux County, 0.51 mi W of Chatsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.920, -96.510

Hail, Plymouth

When
June 5, 1:55 PM CST
Where
Plymouth County, 0.86 mi NW of Le Mars Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -96.210

Large hail was accompanied by 60 mph wind gusts.

Thunderstorm Wind, Plymouth

When
June 5, 1:55 PM CST
Where
Plymouth County, 0.86 mi NW of Le Mars Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.790, -96.210

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by quarter size hail.

Hail, Dickinson

When
June 5, 3:00 PM CST
Where
Dickinson County, 0.85 mi SW of Spirit Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.420, -95.110

Flash Flood, Dickinson

When
June 5, 3:22 PM CST to 4:30 PM CST
Where
Dickinson County, 0.87 mi WSW of Spirit Lake to 0.46 mi SW of Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.425, -95.116

Heavy rain caused flash flooding of streets, stalling cars.

Hail, Dickinson

When
June 5, 3:33 PM CST
Where
Dickinson County, 3.49 mi N of Terril
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.350, -94.970

Hail, Lyon

When
June 5, 3:34 PM CST
Where
Lyon County, 2.13 mi SSE of Inwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.290, -96.440

Hail, Sioux

When
June 5, 3:45 PM CST
Where
Sioux County, 3.32 mi ENE of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -96.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517990, 519024, 519025, 519026, 519027, 519028, 519029, 519031.